Alert archive / Texas / Red Flag Warnings in 2022
Red Flag Warning 36, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at May 3, 2022, 2:05 PM CDT for 6 counties in Texas; 5 counties in New Mexico. It took effect at May 4, 2022, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 3, 2022, 2:05 PM CDT (19:05 UTC)
- In effect from
- May 4, 2022, 1:00 PM CDT
- Expired
- May 4, 2022, 9:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM, Brewster County, TX, Culberson County, TX, Jeff Davis County, TX, Loving County, TX, Presidio County, TX, Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 195 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1378 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 280 m²/s²
- 0-3 km storm-relative helicity
- 345 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
227 WWUS84 KMAF 031905 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 205 PM CDT Tue May 3 2022 ...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /12 PM MDT/ WEDNESDAY AFTERNOON THROUGH 9 PM CDT/8 PM MDT WEDNESDAY EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND HIGH TO EXTREME FIRE DANGER FOR SOUTHEAST NEW MEXICO, THE UPPER TRANS PECOS, DAVIS AND CHINATI MOUNTAINS, CULBERSON COUNTY AND MARFA PLATEAU... NMZ116>119-TXZ059-271>278-041100- /O.UPG.KMAF.FW.A.0033.220504T1800Z-220505T0200Z/ /O.NEW.KMAF.FW.W.0036.220504T1800Z-220505T0200Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea-Loving-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau- Davis Mountains-Davis Mountains Foothills- 205 PM CDT Tue May 3 2022 /105 PM MDT Tue May 3 2022/ ...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /12 PM MDT/ WEDNESDAY AFTERNOON THROUGH 9 PM CDT/8 PM MDT WEDNESDAY EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND HIGH TO EXTREME FIRE DANGER FOR SOUTHEAST NEW MEXICO, THE UPPER TRANS PECOS, DAVIS AND CHINATI MOUNTAINS, CULBERSON COUNTY AND MARFA PLATEAU... * AFFECTED AREA...Loving, Sacramento Foothills and Guadalupe Mountains, Chaves Plains, Eddy Plains, Lea, Guadalupe and Delaware Mountains, Van Horn and Highway 54 Corridor, Eastern Culberson County, Reeves County Plains, Chinati Mountains, Marfa Plateau, Davis Mountains and Davis Mountains Foothills. * TIMING...FROM 1 PM CDT /12 PM MDT/ Wednesday afternoon through 9 PM CDT/8 PM MDT Wednesday evening. * WINDS...West 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 7 percent. * RFTI...5 to 8 or critical to extreme. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$ TXZ270-041100- /O.NEW.KMAF.FW.W.0036.220504T1800Z-220505T0200Z/ Guadalupe Mountains Above 7000 Feet- 105 PM MDT Tue May 3 2022 ...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /12 PM MDT/ WEDNESDAY AFTERNOON THROUGH 9 PM CDT/8 PM MDT WEDNESDAY EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND HIGH TO EXTREME FIRE DANGER FOR THE GUADALUPE MOUNTAINS ABOVE 7000 FEET... * AFFECTED AREA...Guadalupe Mountains Above 7000 Feet. * TIMING...FROM 1 PM CDT /12 PM MDT/ Wednesday afternoon through 9 PM CDT/8 PM MDT Wednesday evening. * WINDS...West 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 10 percent. * RFTI...6 or critical. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
2 follow-up statements
456 WWUS84 KMAF 040826 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 326 AM CDT Wed May 4 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM CDT /12 PM MDT/ THIS AFTERNOON THROUGH 9 PM CDT/8 PM MDT THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND HIGH TO EXTREME FIRE DANGER FOR SOUTHEAST NEW MEXICO, THE UPPER TRANS PECOS, DAVIS AND CHINATI MOUNTAINS, CULBERSON COUNTY AND MARFA PLATEAU... NMZ116>119-TXZ059-270>278-042100- /O.CON.KMAF.FW.W.0036.220504T1800Z-220505T0200Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea-Loving-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Chinati Mountains- Marfa Plateau-Davis Mountains-Davis Mountains Foothills- 326 AM CDT Wed May 4 2022 /226 AM MDT Wed May 4 2022/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM CDT /12 PM MDT/ THIS AFTERNOON THROUGH 9 PM CDT/8 PM MDT THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND HIGH TO EXTREME FIRE DANGER FOR SOUTHEAST NEW MEXICO, THE UPPER TRANS PECOS, DAVIS AND CHINATI MOUNTAINS, CULBERSON COUNTY AND MARFA PLATEAU... * AFFECTED AREA...Loving, Sacramento Foothills and Guadalupe Mountains, Chaves Plains, Eddy Plains, Lea, Guadalupe Mountains Above 7000 Feet, Guadalupe and Delaware Mountains, Van Horn and Highway 54 Corridor, Eastern Culberson County, Reeves County Plains, Chinati Mountains, Marfa Plateau, Davis Mountains and Davis Mountains Foothills. * TIMING...FROM 1 PM CDT /12 PM MDT/ this afternoon through 9 PM CDT/8 PM MDT this evening. * WINDS...Southwest 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 7 percent. * RFTI...6 or critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
005 WWUS84 KMAF 041854 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 154 PM CDT Wed May 4 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM CDT /12 PM MDT/ THIS AFTERNOON THROUGH 9 PM CDT/8 PM MDT THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND HIGH TO EXTREME FIRE DANGER FOR SOUTHEAST NEW MEXICO, THE UPPER TRANS PECOS, DAVIS AND CHINATI MOUNTAINS, CULBERSON COUNTY AND MARFA PLATEAU... NMZ116>119-TXZ059-270>278-050200- /O.CON.KMAF.FW.W.0036.000000T0000Z-220505T0200Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea-Loving-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Chinati Mountains- Marfa Plateau-Davis Mountains-Davis Mountains Foothills- 154 PM CDT Wed May 4 2022 /1254 PM MDT Wed May 4 2022/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND HIGH TO EXTREME FIRE DANGER FOR SOUTHEAST NEW MEXICO, THE UPPER TRANS PECOS, DAVIS AND CHINATI MOUNTAINS, CULBERSON COUNTY AND MARFA PLATEAU... * AFFECTED AREA...Loving, Sacramento Foothills and Guadalupe Mountains, Chaves Plains, Eddy Plains, Lea, Guadalupe Mountains Above 7000 Feet, Guadalupe and Delaware Mountains, Van Horn and Highway 54 Corridor, Eastern Culberson County, Reeves County Plains, Chinati Mountains, Marfa Plateau, Davis Mountains and Davis Mountains Foothills. * TIMING...FROM 1 PM CDT /12 PM MDT/ this afternoon through 9 PM CDT/8 PM MDT this evening. * WINDS...Southwest 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 7 percent. * RFTI...6 or critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at May 3, 12:49 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, May 3, 12:49 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1249 PM CDT Tue May 3 2022
...New AVIATION...
.AVIATION...
(18Z TAFS)
Issued at 1243 PM CDT Tue May 3 2022
MVFR ceilings that impacted MAF through the morning have finally
improved, though look to return around 04/09Z, with VFR
conditions are expected to prevail elsewhere the next 24 hours.
Thunderstorms are possible this afternoon, mainly east of FST,
with additional thunderstorm potential late tonight/early
Wednesday morning possibly impacting HOB/INK. Uncertainty in
timing/location precludes mention, though storms would be
accompanied by lightning, erratic gusty winds, and possible brief
heavy rain and hail. Winds will shift to the SE at all terminals
this afternoon, becoming SW late in the period at PEQ/CNM. Winds
may be intermittently elevated/gusty, particularly this afternoon
into early this evening.
&&
.SHORT TERM...
(Today through Wednesday afternoon)
Issued at 339 AM CDT Tue May 3 2022
WV imagery shows an upper trough moving through the northern
Rockies this morning. This feature will continue digging southeast
today, transitioning flow aloft over West Texas and Southeast New
Mexico to southwest. At the surface, a cold front is moving into
the Western Low Rolling Plains/northern Permian Basin this
morning, and will bring temperatures there closer to normal this
afternoon. Elsewhere, highs will remain above normal. A weak
dryline will develop over the lower Trans Pecos this afternoon,
forming a triple point in the southwest Permian Basin. Isolated
convection will be possible crossing the border into the warm
sector/lower Trans Pecos during the afternoon. These could be
severe.
Tonight, the upper trough will pass north of the Four Corners.
Near the surface, a 40+kt LLJ is est to develop, surging Gulf
moisture into the area, with 60+F dewpoints along a KHOB-KINK-KFST
line by 12Z Wednesday. A warm front will move north, and isolated
to scattered convection will be possible over the northeast
overnight as a result. Needless to say, overnight lows will come
in well above normal.
Wednesday, the upper trough will meander into the Central Plains,
and sharpen up a dryline over the eastern CWA by 18Z. East of
this feature, NAM forecast soundings develop afternoon MLCAPES in
excess of 2500 J/kg, w/steep mid-level lapse rates of 7-8C/km.
Deep-layer shear of 60-70kts over the Western Low Rolling Plains
will develop as a mid-level jet core passes over the region,
promoting supercells w/dcapes in excess of 1000 J/kg, so large
hail/damaging winds will be of concern. Temperatures Wednesday
afternoon should increase 2- 3F over Tuesday's.
&&
.LONG TERM...
(Wednesday night through Monday)
Issued at 339 AM CDT Tue May 3 2022
Thursday the upper trough moves east leaving our CWA under
westerly zonal flow through the weekend. In the wake of the trough
a cold front moves through Thursday briefly cooling temperatures
to near normal. Afterward increasing westerly flow will give us a
summer preview has highs shoot up into the 90s and 100s over the
weekend, nearing record breaking levels. Stayed close to NBM
guidance since it seems to be pretty good though extrapolated
850-700mb temperatures indicate that highs could actually reach a
couple of degrees higher. Not good news for an area that is
already dealing with a severe drought.
Thankfully all of the models are showing the pattern breaking
early next week. They are remarkably consistent with each other on
the latest 00Z run showing a large upper level low developing over
the western United States. This will help break the high heat over
the weekend, lowering temperatures by about 5 degrees. Beyond this
forecast the models continue to deepen the low which draws the
dryline back west further decreasing temperatures. It is also
possible the dryline could become active with another chance for
precipitation but won't get too excited just yet.
&&
.FIRE WEATHER...
Issued at 339 AM CDT Tue May 3 2022
A cold front moving through the area this morning will shift winds
from the northeast and push the very dry air in place back west of
the Pecos River. A passing upper low across the northern U.S. will
sharpen a dryline over the Permian Basin, possibly causing severe
storms in the eastern counties. Farther west, windy conditions
will return causing critical fire weather conditions and a Fire
Weather Watch is in effect.
A cold front early Thursday will improve conditions slightly
Thursday and Friday, then very hot conditions arrive for the
weekend with highs reaching the 90s and 100s...the hottest of the
year so far. Increasing westerly winds should also create more
critical fire weather conditions.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 68 89 60 87 / 20 30 30 10
Carlsbad 60 90 52 88 / 0 0 0 0
Dryden 70 91 67 93 / 10 20 20 10
Fort Stockton 67 93 60 90 / 0 10 10 0
Guadalupe Pass 59 82 54 82 / 0 0 0 0
Hobbs 61 87 51 85 / 10 10 10 0
Marfa 52 87 48 86 / 0 0 0 0
Midland Intl Airport 67 90 59 88 / 20 10 20 10
Odessa 67 91 59 88 / 20 10 20 0
Wink 64 93 54 90 / 10 10 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Wednesday afternoon through Wednesday
evening for Chinati Mountains-Davis Mountains-Davis
Mountains Foothills-Eastern Culberson County-Guadalupe and
Delaware Mountains-Loving-Marfa Plateau-Reeves County
Plains-Van Horn and Highway 54 Corridor.
NM...Fire Weather Watch from Wednesday afternoon through Wednesday
evening for Chaves Plains-Eddy Plains-Lea-Sacramento
Foothills and Guadalupe Mountains.
&&
SHORT TERM...44
LONG TERM....10
AVIATION...84Hazardous weather outlook, May 3, 2:31 AM CDT, 11 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 231 AM CDT Tue May 3 2022 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-040745- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 231 AM CDT Tue May 3 2022 /131 AM MDT Tue May 3 2022/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...Today and tonight. There is a marginal risk of severe storms this afternoon and evening, mainly over the lower Trans Pecos. Any severe storms that do develop will be accompanied by large hail, damaging winds, and an isolated tornado. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a slight risk of severe storms Wednesday afternoon and evening, mainly over the Western Low Rolling Plains. Any severe storms that do develop will be accompanied by large hail, damaging winds, and an isolated tornado. High winds are possible in the Guadalupe and Delaware Mountains Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland 44
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 3:38 AM CDT | Fire Weather Watch | MAF | Brewster, Culberson, Jeff Davis, Loving, Presidio, Reeves | 10 hr |
Nearby
Red Flag Warnings in Texas, 2022Red Flag Warnings in New Mexico, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.